- advertisement -

Police forces carrying anti-opiod agent Naloxone

Discussion in 'General Discussion' started by ChocolateLover, Oct 10, 2014.

  1. ChocolateLover

    ChocolateLover Approved members

    Joined:
    Jul 29, 2008
    Messages:
    120
    There has been a lot news coveage locally about policeman carrying Naloxone due to high number of overdose of opiods.

    Curious if anyone knows what would happen if the first responder thought he was dealing with a overdose rather than a very low blood sugar??
     
  2. funnygrl

    funnygrl Approved members

    Joined:
    Nov 2, 2005
    Messages:
    2,324
    Nothing would really happen. With no opiods to reverse, Narcan does not much of anything. The list of side effects is long, but they're almost all related to the reversal of the opiod (which is quite an event to watch).
    Narcan is fairly routinely given in the hospital when the cause of cardiac or respiratory arrest is unknown or unlikely to be opiod related (ie, a post surgical patient in the hospital was given 2mg [a low dose] of morphine an hour ago). It just doesn't do anything.
     
  3. rgcainmd

    rgcainmd Approved members

    Joined:
    Feb 6, 2014
    Messages:
    1,383
    If a first responder gave someone with low blood glucose Narcan (Naloxone) and they didn't have any opioids on board, essentially nothing would happen because there would be nothing to reverse. Unless there is something to indicate that someone has overdosed on opioids, using Narcan is generally not the very first thing first responders do. In general, other more common and obvious causes for loss of consciousness or confusion are explored first and treatment is given. Which is why PWD should wear medical alert bracelets. While Narcan has an immediate and dramatic effect on someone who has opioids in their bloodstream, its effect is relatively short-lived. If someone has overdosed on a sizable amount of an opioid, the half-life of Narcan is shorter than the half-life of the opioid, and Narcan will need to be administered again (sometimes more than once) or the person will again show signs of having overdosed.
     
  4. mmgirls

    mmgirls Approved members

    Joined:
    Nov 28, 2008
    Messages:
    6,030
    My own mother had an overdose of her prescribed meds, and it is such a quick change it is amaizing, she snapped tight out of it and it quickly showed that the symptoms that we were seeing were opiod in nature. Thank you so much for bringing this up, as I had no idea that there was a "rescue med" for this until I google because of you post. I will be asking my mother to get an RX and have my dad have it somewhere handy like our glucagon.

    Thank you!
     

Share This Page

- advertisement -

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice